Patricia Jakel, RN, MN, AOCN discusses adverse event management in the age of new breast cancer treatments.
With new therapies shifting the treatment landscape for patients with breast cancer, management of interstitial lung disease (ILD) and cardiac toxicities have moved to the forefront of nursing considerations, according to Patricia Jakel, RN, MN, AOCN.1
“Many anticancer agents and radiation have the potential to cause cardiac issues in [patients with] cancer,” Jakel, who is an advance practice nurse and associate professor at the UCLA school of nursing, and a breast cancer survivor, said during a presentation at the 40th Annual Miami Breast Cancer Conference®. Moreover, “ILD is a potentially lethal [adverse] effect [AE] in breast cancer treatment and patients should be closely monitored by a health care professional.”
Jakel presented on managing treatment-related toxicities in breast cancer as part of the conference’s nursing track. In her talk, she highlighted the need to manage ILD and cardiac complications, as well fatigue, nausea, and issues that may affect sexual health. She shared that nurses can have a huge impact in helping patients get through their treatment.1
“We are the total psychosocial support for many of our patients,” she said. “The key source of information. We're the interpreters, the educators, the people that keep the patients grounded.”
Interstitial Lung Disease (ILD)
ILD is characterized by inflammation and fibrosis of the lung interstitial. Drug-induced ILD encompasses a group of serious—and sometimes fatal—pulmonary conditions. The rates of ILD can range from 2% to 20% for patients with breast cancer depending on the agents and treatment combinations they are receiving.2
“Treatment-induced ILD happens, but it’s not 1 diagnosis,” Jakel said. “You can’t look at a patient and say, ‘Oh, yeah, that’s what they have.’ It’s an umbrella term for over 200 diverse lung conditions.”
Some treatments associated with ILD include common agents used for patients with HER2-positive metastatic breast cancer, such as trastuzumab (Herceptin), lapatinib (Tykerb), ado-trastuzumab emtansine (Kadcyla; T-DM1), and fam-trastuzumab deruxtecan-nxki (Enhertu; T-DXd), trastuzumab duocarmazine. Additionally, checkpoint inhibitors, CDK4/6 inhibitors, mTOR inhibitors, and radiation therapy have associations with this AE. Of note, the highest ILD incidence was reported in patients who received trastuzumab combined with an mTOR inhibitor (everolimus [Afinitor; range, 7.3%-21.4%] or sirolimus [Rapamune; 9.1%]), and in patients who received T-DXd (range, 13.6%-17.4%). However, in terms of ILD-related deaths, the highest incidence was among patients receiving T-DXd (range, 1.7%-2.2%), whereas in patients receiving trastuzumab, lapatinib, T-DM1, or trastuzumab duocarmazine, the incidence was lower (range, 0.1%-0.6%).2,3
For patient education, the most common symptoms are a dry, hacking cough that does not produce phlegm, extreme fatigue and weakness, shortness of breath or labored breathing, a lack of appetite, unexplained weight loss, mild chest pain, and bleeding in the lungs.1
“[Patients] should definitely be calling you if they are coughing up blood,” Jakel said.
Unfortunately, treatment guidelines are lacking for managing drug-induced ILD, Jakel said. Currently, detailed treatment management outlines are only available for T-DXd and trastuzumab combined with paclitaxel and everolimus, although a multidisciplinary team in Italy developed a step-by-step diagnosis and therapeutic guideline for patients who developed drug-induced ILD.4
As earlier detection and new treatment options have improved the quality of cancer care, the number of cancer survivors has dramatically increased. However, many survivors are at a higher risk for cardiovascular disease (CVD) than recurrent cancer, and symptoms of CVD may not manifest for several years after treatment.1 Cardio-oncology has been considered a relevant aspect of cancer care since the early 2000s when patients with breast cancer who had undergone HER2-targeted therapies experienced elevated rates of heart failure.5
Treatments such as anthracyclines, intravenous (IV) HER2-targeted therapies, and VEGF pathway inhibitors are all associated with an increased risk of left ventricular dysfunction (LVD) and can be managed with angiotensin-converting enzyme (ACE) inhibitors, beta blockers, and angiotensin receptor blockers (ARB).
These breast cancer treatments as well as are also all linked with heart failure and can be managed with ACE inhibitors, ARBs, and beta blockers. Moreover, QTc prolongation can be brought on by HDAC inhibitors, CDK4/6 inhibitors VEGF pathway inhibitors, antiemetics, and can be managed through correcting electrolyte imbalances and periodic EKGS.
Moreover, Jakel outlined some breast cancer treatments with risk factors for certain cardiac toxicities: both antimicrotubular agents, taxanes and vinca alkaloids can cause myocardial ischemia, LVD, health failure, hypertension and thromboembolism whereas immune checkpoint inhibitors have been linked to myocarditis (1%-4%), heart failure, pericarditis, and arrythmias.6 Radiation therapy is associated with cardiomyopathy, heart failure, arrythmias, sick sinus, value regurgitation, and pericarditis.7
Therefore, patients with cancer should be assessed for a history of previous cardiovascular disease, age, hypertension, diabetes, hyperlipidemia, chronic renal disease, as well as their current lifestyle risk factors, such as their smoking status or whether they have a body mass index over 30. Patients should also be queried on their previous cardiotoxic treatments, such as anthracycline, radiation (especially to the left chest or mediastinum), or trastuzumab.8
“By 2026, the number of cancer survivors will exceed 20 million,” Jakel noted, in emphasizing the importance of proactively managing heart disease. “We don’t want 20 million [individuals] with heart disease because heart disease is still the No. 1 killer.”
Nausea and Vomiting
Nausea and vomiting continue to rank high as an AE for anticancer treatment and therefore require nursing intervention and education, Jakel noted. She acknowledged that the management of this AE can be overwhelming at times, but that in her experience, a 4-drug regimen with NK 1 RA, 5-HT 3 RA, dexamethasone, and olanzapine was effective.9
“The [National Comprehensive Cancer Network] NCCN guidelines will make your head swivel, but olanzapine can be a life changer for high-dose chemotherapy patients,” she said. “The steroids are a wonder and then adding a little bit of olanzapine at night was very helpful.”
She also highlighted that grape juice was found to be effective against chemotherapy-induced nausea and vomiting (CINV) and is recommended in the Oncology Nursing Society guidelines.10
“Grape juice was effective in decreasing CINV,” she said, “And it was common grape juice; it wasn’t ‘Gucci grape juice.’”
Jakel concluded her talk by noting that sexual health is often impacted by treatment and that routine discussions with patients on sexual health are by and large, not happening enough. She shared an anecdote of an adult patient who asked her if she was able to have sex with her husband. When Jakel asked her why no one had ever discussed that with her before, she said that her father was the one who took her to appointments, and she didn’t want to ask in front of him. She was taking advantage of a short minute as he was bringing the car around to ask Jakel this question.
Jakel pointed out that pediatricians often ask parents to step out of the room before asking teenagers personal questions, and that perhaps in cancer care, the same practice is needed.